today iv finaly been to the doctors because Im sure Im depressed and always have been.iv been prescribed fluoxetine 20mg capsules and am worried about putting weight on and if they likely to work.i know i.wont know til i.dont try them for awhile but im so anxious now..i dont want to make my depression worse.
Hello a_ys786, & welcome to the site. I believe my friend Pledge has given you all the correct answers, but wanted to add that sometimes when a medicine makes your mood better, your appetite may also increase just because you do feel better. So, I do believe if you are eating a healthy diet in the first place you shoudn't have a problem. Just came to mind because I know if I'm not feeling good or just blue I don't always eat the way I should...
Hi there,I just want to add that my dr gave me zoloft for 1 month and then we tried Prozac the next. My pharmacist told me that Prozac is being looked at as a weight loss aid... now having been on it for only 1 month I stopped but not from weight gain.anyway I thought I would throw that out there- anyone else ever heard this?C.
Hello there a ts786,
I'm a new one too. Had depression a couple of years ago and had some luck and it came good with a med I can't recall and some therapy.
It's back and I was given prozac too. I've had a bad experience with it I'm afraid. If you read up on this you will find it does happen, no real answers as to why.
I developed what turned out to be hypomania as a result of taking Prozac. That's Bipolar2 apparently. I'd never heard of it. Apparently it can happen to anyone and from any anti depressant. I wasn't lucky second time and although the hypomania is now controlled, lithium, I may get it again anytime if I don't have lithium or some other drug in a category kinown as "mood stabiliser". I hope I got that right as I'm just finding out things I don't really want to know about. I hate drugs of any kind really.
I asked for help on this forum and two people wrote back, but only two so I don't know if I'll get anything from here at all. I'm so down and miserable and won't take any more drugs from that doctor. Have to find a new one but I can't get out of the house, Too scared and just want to give up you know.
Don't think for a minute you will get the same reaction I have. Millions use Prozac and it seems to help. I just got the short straw this time.
You ask about weight gain. I've been reading around a few forums and so many people say "That drug" made me put on weight. I believe this is merely rumour as, just from basic science, matter cannot just be created. The drug doesn't expand inside us to make weight gain.
It's quite clear what causes weight gain. Eating and no exercise. Us humans today are always looking for someone to blame and in this case many blame a drug when they choose what to eat. So do I and I can't go out as I'm so scared so guess what's going to happen? I'll put on weight as being depressed causes us to be sedentary and eat rubbish.
I really don't understand why so many say this as it's clearly not the case at all. I have read that some of these drugs can certainly stimulate the appetite, making us feel hungry. But it's not the drug that gets off the couch and finds something to eat is it. It's us.
Why won't we take responsibility for this instead of just saying "Oh, it's the drug". I've noticed though that a few are being honest and saying. I'd rather have a healthy mind than worry about weight. Exactly. Once you are healthy then you can look at losing the weight. Depression feels to me like an illness that does not want us to exercise. So, if anything is to blame it is the illness, not the drug.
If anyone wants to argue about my comment or attack me about it, forget it. I have an opinion and you can blame the drug OK. Don't bother but I've seen so much attacking on this site it's disgusting and I will not participate.
Just my opinion.
- Prozac Information for Consumers
- Prozac Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prozac (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 18 Jul 2011 • 1 answer
Posted 29 Apr 2013 • 9 answers
Posted 31 May 2013 • 2 answers
Posted 22 May 2014 • 2 answers
Posted 3 Jan 2015 • 3 answers